Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 128, NWS New Orleans, LA

September 12, 2008Saint Charles Parish, Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Sep 12, 2008, 4:05 AM CDT for Saint Charles Parish, Saint John the Baptist Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2008, 4:05 AM CDT (09:05 UTC)
Expired
Sep 12, 2008, 4:30 AM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Saint Charles Parish, LA, Saint John the Baptist Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 3:52 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1024 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1024 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 120905
TORLIX
LAC089-095-120930-
/O.NEW.KLIX.TO.W.0128.080912T0905Z-080912T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
405 AM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ST. CHARLES PARISH IN SOUTHEAST LOUISIANA...
  ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...RESERVE...LAPLACE...

* UNTIL 430 AM CDT

* AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NORCO...OR
  NEAR HAHNVILLE...MOVING NORTHWEST AT 52 MPH.

* THE TORNADO WILL BE NEAR...
  EDGARD AND RESERVE BY 410 AM CDT...
  GARYVILLE BY 415 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT FRIDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 2999 9067 3000 9066 3005 9069 3006 9066
      3010 9067 3011 9065 3020 9063 3004 9037
      2989 9048
TIME...MOT...LOC 0905Z 123DEG 45KT 3001 9051

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 11, 5:20 PM CDT, 10 hours 45 minutes earlier.

Area forecast discussion, Sep 11, 5:20 PM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
520 PM CDT THU SEP 11 2008

.UPDATE...
WIND ADVISORY EXPANDED BY 4 ZONES NORTH OF BTR BASED ON HURRICANE
CENTER WIND RADII WITH AFTERNOON PACKAGE. PRODUCTS ALREADY OUT.
&&

.PREV DISCUSSION... /ISSUED 332 PM CDT THU SEP 11 2008/

SYNOPSIS...
A COLD FRONT IS EXTENDS ACROSS THE CENTRAL US WITH A RIDGE AXIS
STRETCHING ACROSS THE NORTHERN GULF COAST. HURRICANE IKE IS
CURRENTLY MOVING THROUGH THE CENTRAL GULF.

SCATTERED SHOWERS AND THUNDERSTORMS ARE STARTING TO MOVE ACROSS
THE COASTAL PORTIONS OF SOUTHEASTERN LOUISIANA WITH A FEW ISOLATED
STORMS

SHORT TERM...
MAIN ISSUE IN THE SHORT TERM IS OBVIOUSLY HURRICANE IKE. THE RIDGE
AXIS HAS BEEN HOLDING STEADY OVER THE AREA AND SHOULD REMAIN IN
PLACE FORCING IKE TOWARD THE TEXAS COAST. REGARDLESS OF THE
LANDFALL LOCATION...HOWEVER...WE ARE STILL FORECAST TO FEEL FRINGE
EFFECTS FROM THE VERY LARGE STORM. THE MAIN CONCERN WILL
CONTINUE TO BE COASTAL FLOODING DUE TO STORM SURGE. BECAUSE IKE
HAS SUCH A LARGE WIND FIELD...TIDES OF UP 5 TO 7 FEET ABOVE NORMAL
WILL BE POSSIBLE WITHIN THE TROPICAL STORM WARNING AREA. WITHIN
THE TIDAL LAKES...WATER LEVELS MAY REACH 4 FEET HIGHER THAN
NORMAL. WATER LEVELS WILL REMAIN ELEVATED FOR A FEW DAYS...BUT
SHOULD START TO RECEDE SATURDAY AFTERNOON OR EVENING.

THOUGH THE STRONGEST WINDS IN THE LOCAL AREA WILL BE LIMITED TO
THE COASTAL WATERS OF THE GULF OF MEXICO...SOME OF THE
CONVECTION THAT MOVED THROUGH THE REGION EARLIER TODAY PRODUCED
TROPICAL STORM FORCE GUSTS AND THERE IS NO REASON TO BELIEVE THAT
CONVECTION OVERNIGHT AND INTO TOMORROW WILL BE ANY DIFFERENT.
THOUGH TROPICAL STORM FORCE GUSTS WILL BE POSSIBLE ACROSS MOST OF
THE AREA...SUSTAINED WINDS OF TROPICAL STORM FORCE SHOULD BE
LIMITED TO AREAS SOUTH OF LAKES PONTCHARTRAIN AND MAUREPAS.

LONG TERM...
AS IKE MOVES INTO TEXAS...IT IS FORECAST TO BE PICKED UP BY THE
COLD FRONT CURRENTLY DRAPED ACROSS THE CENTRAL CONUS. THIS COLD
FRONT SHOULD CONTINUE TO MOVE EASTWARD AND IS FORECAST TO MOVE
THROUGH THE LOCAL FORECAST AREA ON MONDAY.

CURRENT MODEL FORECASTS INDICATE THAT THIS FRONTAL BOUNDARY WILL
BE SHALLOW...AND THAT A SO-CALLED DIRTY RIDGE WILL BUILD IN BEHIND
THE FRONT. WHAT THIS MEANS FOR THE LOCAL AREA IS THAT EVEN BEHIND
THE FRONT...THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS EACH AFTERNOON.

AVIATION...
NUMBER ONE IMPACT WITH BE PREVAILING STRONG WINDS UP TO NEAR
TROPICAL STORM FORCE...MAINLY AT KMSY...AND GUSTS TO TROPICAL
STORM FORCE ELSEWHERE...MAINLY IN SQUALLS. COVERAGE OF SHRA
REMAINS ISOLATED...BUT AM EXPECTING THIS TO INCREASE TONIGHT INTO
FRIDAY AS THE AREA GETS IN THE OUTER NORTHEAST QUADRANT OF
HURRICANE IKE. HAVE NOT SEEN ANY LIGHTNING STRIKES ALL DAY...AND
AM EXPECTING ONLY ISOLATED TSRA THROUGH FRIDAY.

MARINE...
TROPICAL STORM FORCE WINDS WILL CONTINUE TO EXPAND ACROSS THE
MARINE AREA FROM SOUTHWEST TO NORTHEAST TONIGHT INTO FRIDAY.
WAVE HEIGHTS ARE RUNNING ABOUT 25 TO 30 FEET IN THE OUTER WATERS
AND AS HIGH AS 15 FEET IN WATERS ONLY 5 TO 10 MILES OFFSHORE. SEA
HEIGHTS MAY INCREASE A BIT MORE THROUGH FRIDAY MORNING BECAUSE OF
THE VERY LARGE WIND FIELD ASSOCIATED WITH HURRICANE IKE. TROPICAL
STORM CONDITIONS WILL REMAIN POSSIBLE OVER THE WESTERN WATERS
THROUGH SATURDAY MORNING...THEN IMPROVING CONDITIONS ARE EXPECTED
TO BRING WINDS AND SEAS BACK BELOW SMALL CRAFT CRITERIA SATURDAY
NIGHT OR SUNDAY AS IKE MOVES WELL INLAND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  86  76  89 /  20  50  50  50
BTR  77  87  77  88 /  30  50  50  50
MSY  81  86  80  89 /  40  60  50  50
GPT  80  85  80  88 /  40  60  40  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING FOR LAZ038-040-049-050-056>070.

     WIND ADVISORY UNTIL 7 PM FRIDAY FOR LAZ034>037-046>048.

GM...TROPICAL STORM WARNING FOR GMZ530-550-555-570-575.

MS...WIND ADVISORY UNTIL 7 PM FRIDAY FOR MSZ068.

     TROPICAL STORM WARNING FOR MSZ080>082.
&&
Hazardous weather outlook, Sep 11, 4:43 PM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
443 PM CDT THU SEP 11 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-122145-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
443 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
.TROPICAL HAZARDS...
A TROPICAL STORM WARNING IS IN EFFECT FOR ALL COASTAL COUNTIES AND
PARISHES FROM THE ALABAMA/MISSISSIPPI STATE LINE WESTWARD TO
CAMERON LOUISIANA. THIS INCLUDES ALL COASTAL WATERS FOR THESE
AREAS OUT 60 NM. TROPICAL STORM CONDITIONS WILL CONTINUE THROUGH
FRIDAY.

.COASTAL FLOODING...
LARGE SWELLS WILL CONTINUE ON THE COAST OF MISSISSIPPI AND
LOUISIANA TONIGHT. BEACH EROSION AND COASTAL FLOODING CAN BE
EXPECTED OUTSIDE THE HURRICANE PROTECTION LEVEE SYSTEMS AS TIDES
INCREASE TO 6 TO 8 FEET ABOVE NORMAL OVERNIGHT.

ISOLATED TO SCATTERED TROPICAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE OVER THE COASTAL WATERS AND ONSHORE THIS EVENING
THROUGH FRIDAY. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING WATERSPOUTS OVER THE COASTAL WATERS.

A WIND ADVISORY WILL BE IN EFFECT TONIGHT AND TOMORROW FOR THE
BATON ROUGE AREA FOR SUSTAINED WINDS FROM 25 TO 30 MPH WITH GUSTS
BETWEEN 40 AND 50 MPH...IN ASSOCIATION WITH THE OUTER BANDS OF
HURRICANE IKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRINGE EFFECT FROM HURRICANE IKE WILL CONTINUE TO AFFECT THE AREA
FRIDAY. TROPICAL SHOWERS AND THUNDERSTORMS IN BANDS ARE EXPECTED
TO MOVE ACROSS THE REGION DURING THIS TIME. SOME OF THESE BANDS
WILL BE CAPABLE OF PRODUCING WATERSPOUTS OVER THE COASTAL WATERS.

COASTAL FLOODING WILL CONTINUE TO BE AN ISSUE ALONG THE MISSISSIPPI
AND LOUISIANA COASTS WHERE TIDES OF 4 TO 6 FEET ABOVE NORMAL ARE
EXPECTED. HIGH TIDES ON FRIDAY WILL GENERALLY OCCUR DURING THE
MORNING HOURS. WATERS WILL SLOWLY RECEDE STARTING LATE SATURDAY.

THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THE PERIOD
SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND FIRST RESPONDERS NEAR COASTAL AREAS ARE
ENCOURAGED TO REPORT ANY WIND DAMAGE OR COASTAL FLOODING ISSUES TO
THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Sep 12, 1:12 AM CDT, 2 hours 53 minutes before
LAZ049-050-057-058-120715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
112 AM CDT FRI SEP 12 2008

...STRONG SHOWERS IN A FEEDER BAND MOVING NORTHWEST AFFECTING
LIVINGSTON PARISH...ST. JOHN THE BAPTIST PARISH...ST. JAMES
PARISH...ASCENSION PARISH...

AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG SHOWERS WITHIN A FEEDER BAND 6 MILES NORTHWEST OF
RESERVE...OR ABOUT 5 MILES NORTH OF GARYVILLE...MOVING NORTHWEST AT
50 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  WHITEHALL BY 120 AM...
  6 MILES NORTHEAST OF PRAIRIEVILLE BY 135 AM...
  7 MILES SOUTHWEST OF WALKER BY 140 AM...
  DENHAM SPRINGS BY 145 AM...

THE PRIMARY THREAT FROM THIS BAND IS WIND GUSTS TO NEAR 60
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS.
Special weather statement, Sep 12, 1:49 AM CDT, 2 hours 16 minutes before
LAZ034>036-047-048-120745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
149 AM CDT FRI SEP 12 2008

...STRONG SHOWERS WITHIN A FEEDER BAND MOVING NORTHWEST AFFECTING
POINTE COUPEE PARISH...EAST FELICIANA PARISH...EAST BATON ROUGE
PARISH...WEST BATON ROUGE PARISH...WEST FELICIANA PARISH...

AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG SHOWERS WITHIN A FEEDER BAND NEAR OAK HILLS
PLACE...OR ABOUT 2 MILES EAST OF OAK HILLS PLACE...MOVING NORTHWEST
AT 50 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  PORT ALLEN BY 155 AM...
  BATON ROUGE AIRPORT BY 200 AM...
  ERWINVILLE BY 210 AM...
  NEW ROADS BY 225 AM...
  MORGANZA BY 235 AM...
  BATCHELOR BY 240 AM...

THE PRIMARY THREAT FROM THESE SHOWERS IS WIND GUSTS OF 50
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 12:49 AM CDTTornado WarningLIXSaint James, Saint John the Baptist26 min
Sep 12, 3:06 AM CDTTornado WarningLIXPlaquemines24 min
Sep 12, 3:21 AM CDTTornado WarningLIXAscension, Livingston24 min
Sep 12, 5:09 AM CDTTornado WarningLIXJefferson36 min
Sep 12, 5:22 AM CDTTornado WarningLIXSaint Charles, Saint James15 min
Sep 12, 5:32 AM CDTTornado WarningLIXSaint John the Baptist28 min
Sep 12, 5:50 AM CDTTornado WarningLIXAscension, Livingston25 min
Sep 12, 6:16 AM CDTTornado WarningLIXPlaquemines, Saint Bernard29 min
Sep 12, 6:49 AM CDTTornado WarningLIXJefferson, Orleans13 min
Sep 12, 7:36 AM CDTInland Tropical Storm WarningLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, West Baton Rouge and 1 more15 hr
Sep 12, 8:23 AM CDTTornado WarningLIXJefferson, Saint Charles37 min
Sep 12, 9:00 AM CDTHydrologic WarningLIXAscension, Livingston33 hr
Sep 12, 9:31 AM CDTRiver Flood WarningLIXSaint Tammany27 hr
Sep 12, 9:49 AM CDTTornado WarningLIXOrleans11 min
Sep 12, 10:48 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa12 min
Sep 12, 10:53 AM CDTTornado WarningLIXWashington22 min
Sep 12, 11:09 AM CDTTornado WarningLIXTangipahoa36 min
Sep 12, 1:35 PM CDTFlash Flood WarningLIXPlaquemines6 hr

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.